Lightning, Chester
- When
- September 1, 8:00 PM EST
- Where
- Chester County, Avondale
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Lightning struck the roof of the Avondale Antiques and Images Gallery. The ensuing fire was confined to the roof and upper floor of the newer portion of the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck the roof of the Avondale Antiques and Images Gallery. The ensuing fire was confined to the roof and upper floor of the newer portion of the building. nevertheless, an upstairs room that was used as a studio was badly damaged. The ceiling came down unto the lower level. The original portion of the building suffered limited damage. Damage was estimated at $100,000. The time of occurrence was estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 12:55 PM EST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 155 PM EDT MON SEP 1 2003 A WET WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AND PERHAPS INTO NEXT WEEKEND. WE WILL CONTINUE THE EXCESSIVE RAINFALL POTENTIAL STATEMENT AND HOLD OFF ON ANY FFA. REASONING...WITH COOL AIR IN PLACE...ANY HEAVY RAIN SHOULD BE ABLE TO BE ABSORBED BY THE GROUND...ESPECIALLY SINCE THE RAIN SHOULD FALL OVER A PROLONGED PERIOD OF TIME. THE HEAVIEST RAINS SHOULD BE NORTH TNGT INTO TUE. ANOTHER LOW PRES AREA MOVES THROUGH WED NIGHT AND THU...THIS SHOULD HAVE MORE HEAVY RAIN ASSOCIATED WITH IT. THIS AREA ALSO COULD HAVE MORE CONVECTION AND THEREFORE HAS MORE THREAT OF FLOODING ASSOCIATED WITH IT...ESP WHEN COMBINED WITH THE RAIN FCST TNGT AND TUE. SYNOPTICALLY...A FRONTAL BOUNDARY HAS BECOME STATIONARY OVER THE PHL METRO AREA. WINDS HERE AT MOUNT HOLLY HAVE REMAINED NE WHILE PHL IS SW. THIS FRONTAL ZONE WILL MOVE LITTLE THROUGH TUESDAY THEN HEAD NORTH AS A WARM FRONT WED ALLOWING MOIST TROPICAL AIR TO MOVE IN. THURSDAY...THE FRONT HEADS BACK SOUTH BEHIND A LOW PRES AREA BEFORE STALLING OVER THE SRN ZONES AGAIN THU NIGHT. LONGER RANGE...THE LATEST GFS SUGGESTS COOL AIR HOLDS NORTH AND SOME DRYING IS PSBL HEADING INTO THE WKND. HOWEVER...THE SRN AREAS...AND ESPECIALLY THE COASTAL PLAIN COULD REMAIN WET WITH THE FRONT STALLING OVER THE REGION. RATHER THAN GOING OVERBOARD WITH THE WET WEATHER LATE IN THE WEEK AND INTO SAT...FOR NOW...THE FCST WILL ONLY MENTION THE CHC OF SHWRS. ON THE MARINE...FABIAN IS FCST TO INFLUENCE THE COASTAL WATERS WITH INCREASING SWELLS WHICH SHOULD TO START REACHING THE AREA WED.. FCSTID = 9 MPO 60 68 56 66 / 100 70 40 60 ABE 63 70 61 74 / 100 80 60 70 RDG 63 70 61 74 / 100 80 60 70 PHL 71 75 65 76 / 100 80 70 70 12N 60 69 56 66 / 100 80 40 60 SMQ 65 72 62 74 / 100 80 70 70 TTN 67 74 63 76 / 100 80 70 70 MIV 72 77 65 77 / 80 80 70 70 ACY 72 76 66 76 / 50 70 70 60 ILG 72 76 65 76 / 100 80 70 70 DOV 72 79 66 79 / 50 70 70 60 GED 71 82 68 82 / 50 40 60 50 ESN 72 78 66 79 / 50 50 40 60 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY RAIN ACROSS THE AREA MAY BECOME HEAVY BEGINNING TONIGHT. WHILE NO FLOOD WATCHES ARE IN EFFECT AT THE PRESENT TIME...THEY COULD BE ISSUED LATER TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT OF HEAVY RAINS WILL CONTINUE THROUGH MIDWEEK...ALTHOUGH THERE IS A CHANCE OF PRECIPITATION INTO FRIDAY. SWELLS GENERATED FROM STRONG HURRICANE FABIAN COULD BEGIN REACHING THE COAST WEDNESDAY OR THURSDAY...AND THE THREAT OF RIP CURRENTS WILL PROBABLY INCREASE BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001-002-MDZ008-012-015-019-020-NJZ009-015>019-021-PAZ060-061- 067>071-020230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 900 PM EDT MON SEP 1 2003 ...SCATTERED THUNDERSTORMS WERE MOVING THROUGH NORTHEASTERN MARYLAND AND SOUTHEASTERN PENNSYLVANIA... AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN MARYLAND...SOUTHEASTERN PENNSYLVANIA...AND NORTHERN DELAWARE THROUGH 1030 PM. THE THUNDERSTORMS WERE MOVING EAST-NORTHEAST AROUND 30 MILES AN HOUR. THE HEAVIEST PART MAY AFFECT QUEEN ANNES AND KENT COUNTIES IN NORTHEASTERN MARYLAND THROUGH 1000 PM. THESE THUNDERSTORMS WERE ACCOMPANIED BY FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER FORECASTS AND STATEMENTS.
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328386.